Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 157, NWS Dodge City, KS

July 8, 2025Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 8, 2025, 5:46 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2025, 5:46 PM CDT (22:46 UTC)
Expired
Jul 8, 2025, 6:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM CDT, 3 hours earlier. Its key messages:

  • Another round of late evening/overnight thunderstorms possible tonight given higher moisture in place than previously forecast. Main severe weather risk damaging winds to 65 mph.
  • Hot Thursday with widespread 100 degree temperatures increasingly likely. 90th percentile NBM shows 105F in a few spots across far southwest Kansas.
  • Very high-based thunderstorms across far southwest and west central KS Thursday late afternoon/evening ahead of the next storm system. Damaging wind and dry lightning with initial storms the greatest concern.
Area forecast discussion, Jul 8, 2:46 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
246 PM CDT Tue Jul 8 2025

.KEY MESSAGES...

- Another round of late evening/overnight thunderstorms possible
  tonight given higher moisture in place than previously
  forecast. Main severe weather risk damaging winds to 65 mph.

- Hot Thursday with widespread 100 degree temperatures
  increasingly likely. 90th percentile NBM shows 105F in a few
  spots across far southwest Kansas.

- Very high-based thunderstorms across far southwest and west
  central KS Thursday late afternoon/evening ahead of the next
  storm system. Damaging wind and dry lightning with initial
  storms the greatest concern.

&&

.DISCUSSION...
Issued at 243 PM CDT Tue Jul 8 2025

Early this afternoon, a surface outflow boundary from last night's
convection across central and eastern Kansas continued to push south
into northwestern Oklahoma. Satellite imagery confirmed the
development of fairly deep surface-based cumulus clouds along this
boundary just south of Clark and Meade County. This is where
objective analysis fields had the best low level convergence, and is
subsequently the best area for late afternoon thunderstorm
development. Anything that forms near the Oklahoma line would move
almost due south given the strong northerly flow in the mid levels
as the summer subtropical high expands to the west-southwest across
the Desert Southwest region.

The outflow boundary that pushed west into western Kansas aided in
bringing in lower 70s dewpoints back west, resulting in higher
SBCAPE on the order of 4000-5000 J/kg on the 19Z objective analysis
across much of southwest Kansas. The southeast winds will advect
this higher CAPE air deeper into west central and northwest Kansas.
Thunderstorms will once again develop across the higher terrain of
Colorado, in particular over/near the Palmer Divide and Cheyenne
Ridge. These storms would move off the higher terrain into far
eastern Colorado and eventually far west central and northwest
Kansas, encountering this higher CAPE air. 12Z HREF convective
probability and mean fields, such as Composite Reflectivity and Echo
Top fields, show a fairly healthy signal maintaining at least a
small mesoscale convective system (MCS) through the late night hours
into southwest KS. We have added some Chance POPs (generally 25-30%)
for tonight thunderstorm potential, which may need to be increased
should these convective signals hold and satellite/radar trends
continue to look good this evening.

Going into Wednesday and Thursday, a fairly strong ridge-riding
shortwave trough will advance east across the Great Basin into the
Northern/Central Rockies, which will lead to a fairly impressive
southwesterly hot plume from 700mb down to the surface on Thursday.
Most models now show a +30 to +32C 850mb downslope thermal plume
expanding northeast across southwest Kansas, which will support
highs on Thursday well into the upper 90s to lower 100s. In fact, as
the surface air mass dries due to deep mixing and slight westerly
component, widespread 100s appear more and more likely. Latest NBM
90th percentile has some 103-105F out across far southwest and far
west central KS, which would not be a surprise to verify at some
locations. The other concern late Thursday afternoon/evening would
be the development of thunderstorms along the fairly deep trough
axis near the Colorado line where convergence will likely be fairly
strong in advance of the shortwave trough. Any storms that develop
out west would occur in a very low RH environment with not only
damaging wind gust concern but also dry lightning with incipient
storms that have very little precipitation.

Thursday Night's storm system will push east and a fairly strong
cold front will follow. Latest global models continue to show fairly
anomalously cool air behind the front across the Northern High
Plains, and this air mass would infiltrate southwest Kansas by
Saturday. NBM, as a result, has continued to trend lower for
Saturday Highs, with even a high of 79F at Dodge City. This forecast
certainly seems justified given the high likelihood of stable
stratus cloud across much of western Kansas for a good portion of
the day.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Jul 8 2025

Light southeasterly winds will continue today, generally in the
8 to 12 knot range. No major changes from the initial conditions
are forecast, however we have introduced PROB30 for
thunderstorms for a 4-hour period late tonight at GCK and DDC as
the latest 12z HREF model and some of the latest runs of the
HRRR are bringing at least a small thunderstorm cluster south
east into southwest Kansas.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Jul 8, 3:09 AM CDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
309 AM CDT Tue Jul 8 2025

KSZ030-031-043>046-061>066-074>081-084>090-090815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
309 AM CDT Tue Jul 8 2025 /209 AM MDT Tue Jul 8 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Marginal risk for severe weather Thursday night with the main
threat being wind gusts over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

In the hours before

Special weather statement, Jul 8, 4:34 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
434 PM CDT Tue Jul 8 2025

KSZ064-065-079-082200-
Hodgeman KS-Pawnee KS-Edwards KS-
434 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HODGEMAN...WESTERN
PAWNEE AND NORTHWESTERN EDWARDS COUNTIES THROUGH 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rozel, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rozel around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3802 9957 3826 9959 3826 9958 3827 9958
      3833 9937 3809 9920
TIME...MOT...LOC 2134Z 339DEG 15KT 3823 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Jul 8, 5:17 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
517 PM CDT Tue Jul 8 2025

KSZ046-065-082245-
Rush KS-Pawnee KS-
517 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PAWNEE AND SOUTH
CENTRAL RUSH COUNTIES THROUGH 545 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Rush Center, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Pawnee
and south central Rush Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3840 9946 3844 9924 3823 9911 3816 9944
TIME...MOT...LOC 2217Z 345DEG 7KT 3835 9933

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Jul 8, 5:27 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Tue Jul 8 2025

KSZ064-078>080-082300-
Hodgeman KS-Kiowa KS-Edwards KS-Ford KS-
527 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FORD...NORTHWESTERN
KIOWA...SOUTHEASTERN HODGEMAN AND SOUTHWESTERN EDWARDS COUNTIES
THROUGH 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Offerle, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Ford,
northwestern Kiowa, southeastern Hodgeman and southwestern Edwards
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3794 9966 3798 9944 3776 9931 3770 9964
TIME...MOT...LOC 2227Z 345DEG 7KT 3790 9953

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Jul 8, 5:32 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
532 PM CDT Tue Jul 8 2025

KSZ063-064-077-078-082300-
Gray KS-Finney KS-Hodgeman KS-Ford KS-
532 PM CDT Tue Jul 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...EAST CENTRAL
FINNEY...SOUTHWESTERN HODGEMAN AND NORTHEASTERN GRAY COUNTIES THROUGH
600 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kalvesta, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Ford,
east central Finney, southwestern Hodgeman and northeastern Gray
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 10047 3810 10025 3786 10011 3779 10044
TIME...MOT...LOC 2232Z 345DEG 7KT 3801 10034

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:34 PM CDTSpecial Weather StatementDDCPawnee26 min
Jul 8, 5:17 PM CDTSpecial Weather StatementDDCPawnee28 min
Jul 8, 5:27 PM CDTSpecial Weather StatementDDCEdwards33 min
Jul 8, 5:32 PM CDTSpecial Weather StatementDDCGray28 min
Jul 8, 5:41 PM CDTSevere Thunderstorm WarningDDCFinney, Gray49 min
Jul 8, 6:30 PM CDTSpecial Weather StatementDDCGray30 min
Jul 8, 6:51 PM CDTSpecial Weather StatementDDCFord24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.